Ibuprofen, often sold over-the-counter under such brand names as Advil and Motrin, is widely considered the safest of the nonsteroidal anti-inflammatory drugs, or NSAIDs. This class of painkillers is under scrutiny because many patients who had been taking prescription NSAIDs such as Celebrex for arthritis pain have stopped taking them due to reports of serious heart-related side effects. (Another popular NSAID, Vioxx, was withdrawn from the market last year.) But a study in the current issue of the journal Clinical Gastroenterology and Hepatology confirms earlier findings that, like other NSAIDs, even ibuprofen causes significant gastrointestinal (GI) bleeding.

Blood Test Researchers at McMaster University Health Sciences Centre in Hamilton, Ontario, gave 31 healthy men 2,400 milligrams of ibuprofen for 28 days; a control group of 37 men received placebo pills. Every stool the men produced was analyzed for evidence of GI bleeding.

The men in the ibuprofen group lost more than three times as much blood over four weeks as those in the control group, and their bleeding (which in one instance amounted to a cup of blood lost during the study period) typically began just three days after they started taking ibuprofen. Over time, GI bleeding can lead to anemia and other complications.

Dose It Matter? Lead author Richard Hunt of the McMaster University Health Sciences Centre notes that while ibuprofen doses in his study were twice the recommended daily over-the-counter dosage, 2,400 milligrams is the typical dosage for prescription ibuprofen. In any case, he adds, previous studies have shown that even the smallest dose of ibuprofen can cause bleeding, and the current study reflects the assumption that many people who treat themselves for arthritis and chronic pain often exceed recommended doses. Hunt further notes that the blood loss isn't easily detectable, so people aren't likely to know how much they're bleeding.

So Now What? No need to panic, Hunt says. His findings should simply encourage people to talk with their doctors about their overall risk of GI bleeding -- which can be exacerbated by underlying gastrointestinal disease and by concurrent use of other NSAIDs such as aspirin -- and determine whether their need for ibuprofen outweighs that risk.

-- Jennifer Huget